Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Stopped taking effexor. Suffering from low mood, fatigue, weight gain and back pain. Medication?

User rating for this question
Very Good
Answered by

Practicing since : 2009
Answered : 632 Questions
Hi I've been on effexor 25mg for last 7 months. Just recently weaned myself from it. I've put on heaps of weight, like I'm about to give birth.

I have the following health issues. I am not on any medicatiion besides capsiplex plus
Insulin resistance

Low progesterone

These are the symptoms that I am suffering:

shoulder blade pain
Lower back pain
Fluid retention
Low mood
Light irregular periods
Posted Mon, 18 Feb 2013 in Medicines and Side Effects
Answered by Dr. Sundar Gnanavel 2 hours later
Thanks for your query. I understand your concern with a myriiad of symptoms. I understand you were on efflexor, Venlafaxine which is a SNRI type of antidepressant. I wonder why you were weaned away from the drugs when you still suffer from low mood, fatigue, weakness and pain symptoms. I am surprised you are currently not on any anti-depressant. I would strongly recommend starting an anti-depressant again. In addition you, would require a medical evaluation and need be started on anti-cholesterol drugs like statins. You would also need to focus on weight loss by a combination of dietary restrictions and graded exercises. Metformin might be a good choice for your problem of insulin resistance.
Dr Sundar
Above answer was peer-reviewed by
Follow-up: Stopped taking effexor. Suffering from low mood, fatigue, weight gain and back pain. Medication? 15 minutes later
I will be doing a saliva test for my hormones. As I believe that there is an underlying issue in terms of my sudden weight gain. And I know that effexor was to blame as well. Being naturally thin it's a bandaid solution and actually creates or exasserbates health issues.

I disagree with your comments about going back on an antidepressant. I actually requested a dr knowledgable in female issues. As I am still investigating whether I am hyperthyroiod, my hormones are in array or anemic.
Answered by Dr. Sundar Gnanavel 3 minutes later
I agree with the fact that venlafaxine does cause weight gain. However, it can always be substituted with an antidepressant with minimal side-effects.Ofcourse, hormonal imbalance particularly hypothyroidism can mimic depression. Neverthless, it requires concerted treatment by an endocrinologist and a psychiatrist in your case considering multiple issues.
Dr Sundar
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor